Alert archive / Pennsylvania / Flash Flood Warnings in 2002
Flash Flood Warning 77, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 12, 2002, 4:53 PM EDT for Beaver County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2002, 4:53 PM EDT (20:53 UTC)
- Expired
- Aug 12, 2002, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Beaver County, PA
The radar
The Pittsburgh radar (KPBZ), 20 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 122053 FFWPBZ PAC007-122345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 450 PM EDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... BEAVER COUNTY IN PENNSYLVANIA * UNTIL 745 PM EDT * AT 450 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS WITH TORRENTIAL RAIN OVER BEAVER COUNTY. UPPER DRY RUN HAS HAD OVER 2 INCHES OF RAIN. MORE HEAVY RAIN WILL CAUSE STREAMS AND CREEKS TO OVERFLOW. * OTHER LOCATIONS IN THE WARNING INCLUDE...CONWAY...FREEDOM... INDUSTRY AND WEST MAYFIELD... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:55 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 12, 2:55 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 255 PM EDT MON AUG 12 2002 WILL KEEP IN HI TO LO CHC POPS FROM NORTH TO SOUTH AS SHORT WV ROTATES ACROSS UPPER RIDGE THIS EVENING. PRCIPBLE WATERS 1.7 INCH SO WILL INCLUDE SOME HEAVY DOWNPOURS. UPPER RIDGE BUILDS AGAIN ON TUES. ETA WANTS TO GENERATE PRECIP LATE IN THE AFTN AND OVERNIGHT BUT CAN SEE LITTLE TO FORCE THIS. WILL PUT IN CHC LATE AFTN AND EVENING FOR RIDGES WITH ADDED LIFT. WILL KEEP DRY FOR WED UNTIL AFTN AS FRONT APPROACHES THEN GO WITH LIKELY FOR WEDN NIGHT AND THURS. AVN A BIT FASTER WITH THIS FRONT BUT WILL OPT TO KEEP IN LIKELY INTO THURS EXCPT OUR EAST OHIO ZNS AS FRONT SLOWS AS IT APPROACHES RIDGE. TEMPS SIMILAR TO AVN MOS. PIT 68 91 69 85 / 50 20 20 30 HLG 68 91 69 84 / 50 20 20 30 MGW 66 91 68 86 / 40 20 20 30 ZZV 66 89 69 84 / 40 20 20 40 PHD 66 88 69 83 / 40 20 20 40 FKL 65 86 67 83 / 50 20 20 30 DUJ 65 85 67 83 / 50 20 20 30 LBE 67 90 68 85 / 50 40 30 30 BTP 65 88 67 84 / 50 20 20 30 IDI 67 89 68 84 / 50 40 30 30 ODM 65 86 66 85 / 40 30 20 30 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Local storm report, Aug 12, 3:34 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
334 PM EDT MON AUG 12 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 9 S BUTLER PA WIND DAMAGE
08/12/02 BUTLER TREES DOWN. REPORTED BY
EMERGENCY MANAGEMENTSpecial weather statement, Aug 12, 3:40 PM EDT, 1 hour 13 minutes before
OHZ049-050-058-059-068-PAZ014-020>022-029-030-WVZ001>004-122045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 340 PM EDT MON AUG 12 2002 THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING WERE MOVING ACROSS THE REGION. THE MOST ACTIVE STORMS WERE IN NORTHERN ALLEGHENY AND SOUTHERN BUTLER COUNTIES. ALSO...STORMS WERE IN HANCOCK AND BROOKE COUNTIES IN WEST VIRGINIA AND MORE STORMS STRETCHED ACROSS JEFFERSON...HARRISON AND GUERNSEY COUNTIES IN OHIO. BE ON THE ALERT FOR VERY HEAVY RAINS OF UP TO AN INCH...FREQUENT DANGEROUS LIGHTNING...WINDS GUSTING TO 45 MPH AND SMALL HAIL.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:52 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 53 min |
| Aug 12, 4:13 PM EDT | Flash Flood Warning | PBZ | Butler | 3 hr |
| Aug 12, 4:26 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 64 min |
| Aug 12, 5:04 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 56 min |
| Aug 12, 5:23 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Aug 12, 5:31 PM EDT | Flash Flood Warning | PBZ | Allegheny | 119 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.